My poor father...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

helpmydad
New Member


Date Joined Jan 2008
Total Posts : 1
   Posted 1/15/2008 8:45 PM (GMT -7)   
My father is 62 and was diagnosed with UC over a year ago. He endured months of side-effects from essentially useless medications from prednisone to remicade only to wind up in the hospital for j-pouch surgery. The first operation took over 5 hours and consisted of hacking away at the aberrant sinews connecting his monstrously diseased colon to the surrounding adipose tissue. There was no sign of crohn's and the stoma sight was healthy. His hospital stay was relatively easy. After 2 months of recovery from this operation, he underwent a second surgery to create the j-pouch and make a new stoma higher up in his GI tract. This time he was in the hospital for 3 weeks. He suffered from a deep postoperative ileus, painful hiccups and nausea and eventually wound up vomiting liters of bile and stomach fluids. He had an NG tube put in and this helped tremendously. Eventually, his stomach kicked in and he started eating and his ostomy output went up. Things seemed like they were going well. He was released from the hospital and went home where things continued to improve. His output stayed under 1000cc and, besides weakness, he was feeling okay. After a week at home his ostomy output went up, and he began to experience nausea. He rode in a car with a friend whose car, he said, smelled funny, and once he got home, he vomited. He kept vomiting every day for 2 days until the visiting nurse suggested that he go to the ER. So that's what he did. After checking him out, they admitted him with a UTI, claiming that the catheter he had had in for more than 2 weeks probably caused the infection. They claimed that this is what was causing the nausea and vomiting. I was elated because I knew that UTIs are generally very mild and easy to treat. They put him on macrobid, and after 2 days, he was released. The problem was that his nausea was still not gone and his output was consistently over 1L, however the whole time that he was in the hospital on the IV, he didn't vomit and was only experiencing nausea on a background level. He was released from the hospital Saturday afternoon and today, Tuesday morning, he was back in again. Same symptoms, nausea and vomiting. He was severely dehydrated and miserable so they have admitted him again. The note on his file in the ER simply said "idiopathic vomiting" as the reason for admission. The doctors claim not to know why it's happening. Haven't they dealt with this sort of thing before? What is causing these symptoms? Has anyone here been through a similar experience? It's very frustrating no knowing what is happening to him, especially because I think the doctors know more than they are saying. I wish I could help him but I don't know how...this is the only thing I could think to do. I would really appreciate any advise or insight. Thank you in advance. confused

Eric704
Regular Member


Date Joined Jan 2006
Total Posts : 261
   Posted 1/16/2008 3:32 AM (GMT -7)   
Doctors normaly don't know more than what they are saying. Infact, you probably know more after 5 minutes of searching on google.

Don't think anyone can help you here, just sounds like one of the few cases where it goes wrong. Hope he can get it under control..

Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23549
   Posted 1/16/2008 5:17 AM (GMT -7)   
I'm so sorry your father is going through so much right now. Nausea and vomiting are just horrible! I have no advice for you, but you may want to ask on our Ostomy forum as well to see if anyone has experienced this.
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc -'92 - Colazal (9 daily), 6mp (50-100mgs), Colocort, Prilosec, Biotin, Forvia, Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa** ~Allergies - Allegra & Singulair
~Secondary Reynauds Syndrome - '04 - Norvasc~Fibromyalgia - '06~No meds
To help Healingwell - click here: DONATE
http://www.myspace.com/82595818
"The quality of my life depends on the quality of my thoughts."
 
 
 
 

 
 


Old Mike
Veteran Member


Date Joined Jan 2007
Total Posts : 3788
   Posted 1/16/2008 6:37 AM (GMT -7)   
1. Get him back to his surgeon/gi doc as soon as possible, dont bother with ER docs.
It could be many things, infection,blockage,adhesions, or flu, or he is still adjusting after the surgery. Actually dehydration might even cause this.
Also go to www.j-pouch.org to get more knowledge/help. Join the discussion group submit posts to the
general discussion.
My son has a pouch and it was rough post surgery and he was only 21.
Old Mike

Post Edited (Old Mike) : 1/16/2008 10:11:58 AM (GMT-7)


jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10405
   Posted 1/16/2008 6:59 AM (GMT -7)   
I second Old Mike. ER doctors are generalists, not specialists. No, they may never have encountered this situation before. He needs to go back to the surgeon right away.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Asacol, Rowasa, Pentasa, Prednisone, Entocort, Azathioprine
Colazal,  Remicade, Nature's Way Primadophilus Reuteri.
In remission since April, 2006. Remicade has been my wonder drug.
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 11, 2017 6:29 AM (GMT -7)
There are a total of 2,903,918 posts in 318,696 threads.
View Active Threads


Who's Online
This forum has 158111 registered members. Please welcome our newest member, yemafab.
254 Guest(s), 9 Registered Member(s) are currently online.  Details
John_TX, PeppermintTea, Paxton, NiceCupOfTea, Mergirl, testuser1234, mr bill, fiddlecanoe, straydog